Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 178, NWS Cleveland, OH

August 13, 2013Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 13, 2013, 12:30 AM EDT for Erie County, Pennsylvania. It was in force for 75 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2013, 12:30 AM EDT (04:30 UTC)
Expired
Aug 13, 2013, 1:45 AM EDT
In force
75 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 144 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 12:53 AM EDTTSTM WND DMGLake City, PAONE TREE DOWN.
Aug 13, 12:57 AM EDTTSTM WND DMGFairview, PATWO TREES DOWN.
Aug 13, 1:10 AM EDTTSTM WND DMGErie, PAA FEW LARGE LIMBS AND SOME POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS51 KCLE 130430
SVRCLE
PAC049-130545-
/O.NEW.KCLE.SV.W.0178.130813T0430Z-130813T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1230 AM EDT TUE AUG 13 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 145 AM EDT

* AT 1225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 31 MILES NORTHWEST OF GIRARD TO
  18 MILES NORTHWEST OF GIRARD TO 36 MILES WEST OF GIRARD...AND      
  MOVING EAST AT 30 MPH. ISOLATED STRONG THUNDERSTORMS WERE AHEAD OF 
  THIS LINE.

* LOCATIONS IMPACTED INCLUDE...
  ERIE...
  ALBION...
  GIRARD...
  NORTH EAST...
  WATERFORD...
  UNION CITY...
  EDINBORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4200 7976 4200 7961 4185 7962 4185 8052
      4198 8052 4199 8051 4209 8019 4218 8011
      4218 8007 4216 8006 4227 7979 4227 7976
TIME...MOT...LOC 0429Z 271DEG 26KT 4239 8057 4214 8059
          4213 8097

$$

KIELTYKA
3 follow-up statements
760 
WWUS51 KCLE 130456
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1256 AM EDT TUE AUG 13 2013

PAC049-130545-
/O.CON.KCLE.SV.W.0178.000000T0000Z-130813T0545Z/
ERIE PA-
1256 AM EDT TUE AUG 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES WEST OF GIRARD...OR 18 MILES WEST OF ERIE...MOVING EAST AT 25
MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
GIRARD...EDINBORO...WATERFORD...UNION CITY AND CORRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4200 7976 4200 7961 4185 7962 4185 8052
      4198 8052 4199 8051 4209 8019 4218 8011
      4218 8007 4216 8006 4227 7979 4227 7976
TIME...MOT...LOC 0455Z 286DEG 25KT 4202 8038

$$

KIELTYKA
356 
WWUS51 KCLE 130529
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
129 AM EDT TUE AUG 13 2013

PAC049-130545-
/O.CON.KCLE.SV.W.0178.000000T0000Z-130813T0545Z/
ERIE PA-
129 AM EDT TUE AUG 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 124 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF NORTH EAST...OR 9 MILES
EAST OF ERIE...MOVING EAST AT 30 MPH.

SOME POWER OUTAGES WERE BEING REPORTED AROUND THE CITY OF ERIE.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL
NORTHEASTERN ERIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4200 7976 4200 7961 4185 7962 4185 8015
      4193 8019 4196 8018 4209 8019 4218 8011
      4218 8007 4216 8006 4227 7979 4227 7976
TIME...MOT...LOC 0528Z 286DEG 25KT 4213 7988

$$

KIELTYKA
978 
WWUS51 KCLE 130548
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
148 AM EDT TUE AUG 13 2013

PAC049-130556-
/O.EXP.KCLE.SV.W.0178.000000T0000Z-130813T0545Z/
ERIE PA-
148 AM EDT TUE AUG 13 2013

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IN NORTHWEST
PENNSYLVANIA EXPIRES AT 145 AM EDT...

THE THUNDERSTORMS THAT PROMPTED THE WARNING WAS WEAKENING. 
HOWEVER...A FLOOD WARNING IS IN EFFECT FOR MUCH OF THE COUNTY 
THROUGH 530 AM BECAUSE OF THE HEAVY RAIN THAT FELL.


LAT...LON 4200 7976 4200 7961 4185 7962 4185 8015
      4193 8019 4196 8018 4209 8019 4218 8011
      4218 8007 4216 8006 4227 7979 4227 7976
TIME...MOT...LOC 0529Z 286DEG 25KT 4213 7987

$$

KIELTYKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:03 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 12, 10:03 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1003 PM EDT MON AUG 12 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA TONIGHT WITH A
SECONDARY PUSH OF COOLER AND DRIER AIR ARRIVING ON TUESDAY. HIGH
PRESSURE WILL BUILD EAST OVER THE AREA ON WEDNESDAY AND LINGER
THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

CURRENT FORECAST LOOKS REASONABLE WITH ONLY SLIGHT CHANGES NEEDED.
LIKELY POPS OVERNIGHT STILL LOOK REASONABLE GIVEN THE ONGOING
CONVECTION OVER NORTH CENTRAL OHIO AND WESTERN LAKE ERIE. IN ADDITION
THERE IS A LINE OF CONVECTION ALONG THE APPROACHING COLD FRONT
FROM CENTRAL LOWER MICHIGAN TO NORTHERN INDIANA. WITH SUNSET THE
BOUNDARY LAYER IS BEGINNING TO STABILIZE WITH CIN INCREASING AND CAPE
DECREASING. DEEP SHEAR HAS DECREASED OVER THE LAST FEW HOURS TO
AROUND 30 KNOTS WHICH SHOULD LIMIT STORM PERSISTENCE. STILL THERE
ARE A FEW NASTY STORMS OVER WESTERN LAKE ERIE.

OVERNIGHT LOW TEMPERATURES MAY BE SLIGHTLY WARMER THAN EARLIER
INDICATED SO WILL RAISE MIN TEMPERATURES SLIGHTLY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
SURFACE COLD FRONT AND ASSOCIATED PRECIPITATION WILL BE SOUTH OF
THE AREA BY TUESDAY MORNING WITH CONSIDERABLE DRYING OF THE
COLUMN. SHORTWAVE SEEN ON WATER VAPOR IMAGERY SOUTH OF HUDSON BAY
WILL FORCE THE UPPER TROUGH SOUTH ACROSS LAKE ERIE...WITH A
SECONDARY PUSH OF COOL AIR SLIDING SOUTH OUT OF CANADA. MODELS
HAVE TRENDED COOLER WITH THE APPROACHING AIRMASS WHICH SEEMS VALID
GIVEN THE 12Z RAOBS ACROSS ONTARIO SHOWING 850MB TEMPS OF 1-3C
THIS MORNING. EXPECT AN INCREASE IN DIURNAL CU WITH ENHANCEMENT
FROM LAKE ERIE DURING THE AFTERNOON ON TUESDAY. BY WEDNESDAY
MORNING 850MB TEMPERATURES WILL FALL TO 6C OVER LAKE ERIE WHICH
SHOULD BE ENOUGH FOR LAKE EFFECT CLOUDS AND POSSIBLY A FEW
SHOWERS. MORE SUN IN NW OHIO WILL HELP TEMPERATURES STILL REACH
THE LOW 70S WHILE NE OHIO/NW PA WILL LIKELY BE CONFINED TO THE MID
AND UPPER 60S.

HIGH PRESSURE WILL EXPAND EAST OVER THE REGION FROM LATE WEDNESDAY
THROUGH THURSDAY. THIS WILL MAKE FOR A COOL NIGHT ON WEDNESDAY NIGHT
WITH LIGHT WINDS AND SUBSIDENCE RESULTING IN TEMPERATURES DIPPING
INTO THE UPPER 40S IN THE COOLER LOCATIONS WHILE THE LAKESHORE AREAS
REMAIN IN THE MID 50S. LOWERED TEMPERATURES SEVERAL DEGREES FOR
WEDNESDAY NIGHT. TEMPERATURES WILL RECOVER A FEW DEGREES WITH MORE
INSOLATION THURSDAY ALTHOUGH REMAINING UNDER THE INFLUENCE OF A
LIGHT NORTHERLY FLOW.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL PREVAIL OVER THE GREAT LAKES REGION
THROUGH FRIDAY...THEN BEGIN TO SLOWLY DRIFT TO THE NORTHEAST. WITH
THE UPPER LVL THICKNESSES RISING LATE WEEK...WILL SEE TEMPERATURES
SLOWLY WARMING EACH AFTERNOON THROUGH THE WEEKEND BUT THEY WILL BE
AT OR BELOW NORMAL. BY THE END OF THE FCST PERIOD THE TROUGH
TRANSITIONS INTO A MORE ZONAL FLOW...THE FIRST BREAK DOWN OF THE
TROUGH THAT WE HAVE SEEN IN WEEKS. AS THE SURFACE HIGH DRIFTS TO THE
EAST THERE WILL BE WEAK RETURN FLOW IN THE LOW LEVELS INCREASING DEW
POINTS INTO THE 60S BY SUNDAY/MONDAY. THE CHANCE FOR SHOWERS WILL
RETURN AS A RESULT.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
AN AREA OF SHOWERS AND THUNDERSTORMS WAS AHEAD OF THE FRONT WITH
MORE SHOWERS AND THUNDERSTORMS CLOSER TO THE COLD FRONT OVER
NORTHERN INDIANA. ONCE THE FRONT MOVES THROUGH MVFR CEILINGS WITH
SOME IFR CEILINGS WILL DEVELOP AND THEN CONDITIONS WILL IMPROVE TO
VFR CEILINGS EARLY IN THE AFTERNOON. CONFIDENCE IS HIGH...THE ONLY
QUESTION IS HOW LONG THE IFR CONDITIONS WILL LAST...AT THIS TIMES
IT SEEMS LIKE IT WILL BE SEVERAL HOURS.

.OUTLOOK...MAINLY VFR.

&&

.MARINE...
TONIGHT THE WINDS WILL BE PREDOMINATELY SW THEN SWITCH TO THE NW
OVERNIGHT AS A COLD FRONT PUSHES SOUTH. THE INITIAL SURGE MAY
INCREASE WINDS IN THE EASTERN BASIN TO 15 KT TUESDAY. CONFIDENCE IS
INCREASING THAT WAVES WILL BUILD TO SMALL CRAFT ADVISORY TUESDAY
NIGHT AS THE COLD AIR ADVECTION INCREASES WINDS TO AROUND 20KT WITH
HIGHER GUSTS. THE TIMING AND DURATION OF THE STRONGEST MIXING AND
CAA WILL BE REEVALUATED IN THE FORTHCOMING SHIFTS BEFORE HOISTING A
HEADLINE. AFTER TUESDAY NIGHT THE WINDS WILL DISSIPATE AS HIGH
PRESSURE BUILDS OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...LAPLANTE
SHORT TERM...KEC
LONG TERM...JAMISON
AVIATION...KIELTYKA
MARINE...JAMISON
Hazardous weather outlook, Aug 12, 4:00 AM EDT, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
400 AM EDT MON AUG 12 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-130900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
400 AM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 12, 6:50 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
650 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 S FINDLAY             41.01N 83.64W
08/12/2013                   HANCOCK            OH   PUBLIC

            A COUPLE OF TREES DOWN.

&&

KIELTYKA
Local storm report, Aug 12, 8:38 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
838 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     2 NE SANDUSKY           41.48N 82.69W
08/12/2013  E40.00 MPH       LEZ144             OH   TRAINED SPOTTER

            CEDAR POINT

&&

THOMPSON
Local storm report, Aug 12, 9:33 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
933 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 S FINDLAY             41.01N 83.64W
08/12/2013                   HANCOCK            OH   LAW ENFORCEMENT

            AN 8 INCH DIAMETER LIMB KNOCKED DOWN AND A 12 TO 16 INCH
            DIAMETER TREE KNOCKED OVER.

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:35 AM EDTAreal Flood WarningCLEErie4 hr
Aug 13, 1:45 AM EDTAreal Flood AdvisoryCLECrawford4 hr
Aug 13, 2:21 AM EDTSevere Thunderstorm WarningCLECrawford, Erie39 min
Aug 13, 3:52 AM EDTRip Current StatementCLEErie16 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.